Weight Loss Support - Vitamins and Weight
12-22-2008, 11:14 PM
Does anyone else find that taking a multivitamin slows weight loss or causes weight gain? Whenever I start taking a multi, I start to slowly gain weight at the same number of calories, eating the same types of foods. Then, if I stop taking the multi, the weight will come back off again - I got the same results with a couple of different brands, too. A couple of other people have told me that they experience the same, but I cannot find any documentation of this phenomenon. It seems illogical, as vitamins do not provide calories, but maybe they affect the way we absorb/metabolize other foods? Has anyone else experienced this or have more information to offer?
12-22-2008, 11:29 PM
Is your multivitamin combined with any other type of supplement that might cause water retention? That's the only thing that could cause it, though I'm not personally aware of any products like that. Maybe if you switched brands?
12-23-2008, 08:01 AM
I haven't had anything like that happen. How long do you take them before you stop? It might be that a small weight gain is a good thing, and it will change as you keep on and you'll start losing again.
I think it's better to take a once a day multivitamin, especially if you have as stressful a life as your username suggests.
12-23-2008, 09:48 AM
What sort of vitamin are you taking? Because that doesn't make sense. Make sure you are taking a multi just once a day. You don't want to take something that is more than one pill a day. I take Whole Foods brand adult multi and it's great.
12-23-2008, 11:12 AM
I take regular old Centrum, once daily, along with glucosamine/chondroitin and an extra vitamin C since the vit C content in the Centrum is on the low side. If I take the others without the Centrum, I do okay.
Here's how I noticed it - I was taking the Centrum, glucosamine, and vit C and maintaining my weight. Then I ran out of the multi, but continued taking the others until about 2 weeks later when I got a around to buying new bottle. During that 2 weeks, I noticed that I had lost about a pound and a half, without doing anything else different. I started taking the multi again and noticed that my weight was starting to creep up, again not doing anything differently. I put on about a pound and just stayed there (I'm trying to lose about 13 pounds). About a month or two later, I decided to experiment and stop taking the multi again - I began losing weight again. I lost about 3 pounds in a month after not taking them, but began feeling run down so started taking them again and have since gained the 3 pounds back. So far, the vitamins are the only factor that I can find that consistently change on the same pattern as my weight. :dizzy:
12-23-2008, 12:43 PM
Please keep in mind that "weight" means more than just "fat." It's possible that when you are tired and not getting enough vitamins, your body is losing more than just fat--e.g. bone mass, muscle mass....
You don't say what your current weight is, or what your current calorie level or food intake is like. I would take the vitamins anyway and just continue, assuming you're following a healthy plan.
12-23-2008, 01:39 PM
Lean tissue loss without the vitamins is a possibility - I hadn't thought of that. Like I said, I start feeling really tired and run down when I'm not taking them. I had chalked that up to not having the extra iron.
Anyway, I'm currently at 134, trying to get to 121 or thereabouts (I'm 5'3"). I eat about 1800 calories per day (100-150 more on workout days) and lose about a pound per month on that. I eat pretty much whatever, not vegetarian or any other restrictions. I try to get protein at every meal along with fruit, vegetables, and grains. I tried to get away with using the healthy/whole foods to not need the vitamins, but I just don't feel as good when I'm not taking them - even when I tried taking Juice Plus instead, I still felt more tired and got sick more often than when taking the Centrum.
I guess the best thing would be to keep on with the vitamins and ignore the little weight blips. I had mentioned it to my massage therapist and another friend of mine and both of them had told me that other people had told them the same thing - that they would gain weight or stop losing when they took a multivitamin and then start losing again when they stopped, so I wondered if there was something to it.
12-23-2008, 01:43 PM
They might make you a little constipated and thereby cause weight gain/stall in the short term, but I'd expect over time you would still lose.
12-23-2008, 02:22 PM
Tired grad, you could try dropping your daily calories to 1700 or even 1600 and see whether that makes a difference. You'll know in a couple of weeks. That's without taking any exercise cals into consideration.
12-23-2008, 02:33 PM
I'm thinking the same thing Jay said. Maybe drop 100 cals a day from your plan when you're taking the vitamins. 100 cals isn't much - you can trim that fairly easily. Or just try NOT eating extra cals when you're exercising?
It's hard to say for sure since weight loss is *so* individual, but at 5'3" and 135 lbs, 1800 calories is VERY close to your maintenance level. I'm just wondering if when you're eating that close to your maintenance, the vitamins might be causing you to retain a little extra water and that's what's causing you to not lose weight when you take them.
Just a thought.
12-23-2008, 03:13 PM
Water retention is always a possiblility with me it seems. Stressed out - retain water. Sore muscles - retain LOTS of water. Don't sleep well for a few days - retain more water!! It usually comes right back off after things go back to normal, though.
If I eat under 1800 for a short time, I will lose weight faster, but if I do it for any length of time (more than a couple of weeks), my weight loss stops completely, but will slowly restart when I increase them again. I'm fairly active in sports, so perhaps my body starts trying to conserve energy for the workouts at a lower calorie level. I'm not sure, but if I drop them down (to the 1500-1700 range), I get REALLY hungry (chew my arm off hungry) and stop losing weight. Weird, huh?
Can you tell I've tried almost everything (more vitamins/less vitamins, more calories/less calories, more cardio/less cardio, more weights/less weights, ACK!) and am starting to get a little frustrated? My body seems to like being where it is or within a few pounds of it, but I'm not where *I* want to be. Frustrating. I'm on the muscular side, but want to be just a little leaner. My scale has a body fat % on it, but it varies much more widely than actual body fat ever could, so I don't really rely on it. I try to tell myself that body weight is just that - how much my body and everything in it weighs at that moment in time, but still sometimes that number makes me want to stomp that darn scale into tiny little pieces!!
Thanks for listening! It helps to talk with people that understand. :hug:
12-23-2008, 03:19 PM
Can you tell I've tried almost everything (more vitamins/less vitamins, more calories/less calories, more cardio/less cardio, more weights/less weights, ACK!) and am starting to get a little frustrated? My body seems to like being where it is or within a few pounds of it, but I'm not where *I* want to be.Boy do I hear that. I'm right there with you!
You know ... one thing that might be true is that at this point in your life you simply aren't going to be able to lose those last few lbs. I say that from a *stress* standpoint, rather than a commitment standpoint. I remember what it was like to be a grad student. I don't know if you're working part time as well, or if you work on campus, or what ... but the constant stress, lack of sleep, etc., etc., all conspire against regular weight loss.
If you're able to maintain where you are and be healthy, maybe just let that happen for a few months and try again to slim down later when you're under less stress?
I know for me especially, when I'm tired all the time and not getting enough sleep, my weight loss comes to a dead halt.
Other than that, maybe a visit to the doctor for a full physical - just to make sure there are no imbalances - thyroid, anemia, blood sugar, anything like that?